Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 180, NWS Dodge City, KS

July 14, 2023Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2023, 12:07 PM CDT for Ellis County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2023, 12:07 PM CDT (17:07 UTC)
Expired
Jul 14, 2023, 12:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:59 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3096 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:55 AM CDT, 12 minutes earlier.

Area forecast discussion, Jul 14, 11:55 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1155 AM CDT Fri Jul 14 2023

.SHORT TERM...(This afternoon through Saturday evening)
Issued at 1135 AM CDT Fri Jul 14 2023

A weak shortwave trough approaching the central high plains and a
weak cold front, along with abundant low level moisture, will
lead to the propagation of a line of storms across central and
parts of southwestern Kansas this afternoon. The storms were
already developing late this morning. The main question is how far
west the storms will develop due to weaker forcing to the south
and west and warmer mid levels. High winds and hail will be the
main concerns as the low level shear is very weak so that
significant tornadoes are not expected.

.LONG TERM...(After midnight Saturday night through Thursday)
Issued at 1135 AM CDT Fri Jul 14 2023

Cooler and drier air will move into western Kansas Saturday. Any
storm clusters will probably be south and west of Kansas. A
warming trend will commence Sunday, with highs in the mid to upper
90s by Monday and Tuesday. It will continue to be difficult to
get 100 degree readings in southwest Kansas due to all the rain
over the past several weeks. If it does happen, Tuesday would
probably be the day.

The next good chances for thunderstorms are on Wednesday and
Thursday nights as a weak disturbance moves along the southern
edge of the westerlies. High temperatures should cool down into
the upper 80s or lower 90s by Thursday and Friday due to the
passage of an effective frontal boundary and convective remnants
and thunderstorm outflow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM CDT Fri Jul 14 2023

A line of storms will move across KHYS, KDDC and possibly KGCK
between 18 and 22z. High winds and hail are likely with this line.
Otherwise, VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  64  87  64 /  50  50  10  10
GCK  91  62  87  63 /  40  30  20  20
EHA  91  64  86  62 /  30  40  40  40
LBL  91  65  87  64 /  30  40  30  30
HYS  89  62  90  64 /  70  30  10  10
P28  91  68  89  66 /  50  70  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 14, 3:33 AM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
333 AM CDT Fri Jul 14 2023

KSZ030-031-043>046-061>066-074>081-084>090-150845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
333 AM CDT Fri Jul 14 2023 /233 AM MDT Fri Jul 14 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across central
Kansas and portions of southwest Kansas later this afternoon into
this evening. The strongest storms will be capable of producing
quarter to golf ball size hail and damaging winds in excess of 60
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible across extreme southwest Kansas
Saturday. However, severe potential is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 3 PM...mainly
east of a Garden City to Meade line.

In the hours before

Special weather statement, Jul 14, 11:26 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1126 AM CDT Fri Jul 14 2023

KSZ031-141715-
Ellis KS-
1126 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of Ellis County through
1215 PM CDT...

At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hays and Toulon around 1135 AM CDT.
  Catherine around 1140 AM CDT.

Other locations in the path of this storm include Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3880 9904 3879 9941 3913 9957 3913 9904
TIME...MOT...LOC 1626Z 245DEG 31KT 3891 9939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:26 AM CDTSpecial Weather StatementDDCEllis49 min
Jul 14, 12:00 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis45 min
Jul 14, 12:40 PM CDTSpecial Weather StatementDDCEllis35 min
Jul 14, 12:54 PM CDTSpecial Weather StatementDDCTrego36 min
Jul 14, 1:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Trego43 min
Jul 14, 1:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Trego38 min
Jul 14, 1:19 PM CDTSpecial Weather StatementDDCEllis26 min
Jul 14, 1:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Rush, Trego49 min
Jul 14, 1:43 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCRush47 min
Jul 14, 1:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStafford49 min
Jul 14, 2:34 PM CDTSpecial Weather StatementDDCEdwards, Ford, Kiowa56 min
Jul 14, 2:41 PM CDTSpecial Weather StatementDDCPawnee, Stafford49 min
Jul 14, 3:02 PM CDTSevere Thunderstorm WarningDDCStafford29 min
Jul 14, 3:33 PM CDTSpecial Weather StatementDDCPratt27 min
Jul 14, 4:49 PM CDTSpecial Weather StatementDDCBarber41 min
Jul 14, 4:51 PM CDTSpecial Weather StatementDDCClark39 min
Jul 14, 5:30 PM CDTSpecial Weather StatementDDCClark30 min
Jul 14, 5:31 PM CDTSpecial Weather StatementDDCBarber29 min
Jul 14, 5:56 PM CDTSpecial Weather StatementDDCComanche34 min
Jul 14, 6:20 PM CDTSpecial Weather StatementDDCBarber55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.